Archive for October 2013

First case of cyclic hyperemesis associated with synthetic cannabinoids

October 12, 2013, 1:27 pm

scooby-snax★★★½☆

A Case of Cannabinoid Hyperemesis Syndrome Caused by Synthetic Cannabinoids. Hopkins CY et al. J Emerg Med 2013 Oct;45:544-546.

Abstract

This very well-done paper describes the first case report of cannabinoid hyperemesis syndrome (CHS) associated with use of a synthetic cannabinoid product.

A 30-year-old man came to the emergency room because of an episode of abdominal pain, nausea and vomiting. …

Read More »

Massive bleeding associated with dabigatran

October 11, 2013, 6:52 pm

Pradaxa3-300x257★★½☆☆

Fatal bleeding associated with dabigatran. Schaeffer S, Conway SE. Am J Health-syst Pharm 2013 Oct 1;70:1651-2.

Abstract

This brief case report describes a 78-year-old, 193-kg woman who was placed on dabigatran (Pradaxa) for paroxysmal atrial fibrillation. She was prescribed standard dosing (150 mg bid) despite significantly impaired renal function.

She returned to hospital after 8 days with gastrointestinal bleeding and …

Read More »

Jellyfish conquering the world: Weekly Web Review in Toxicology

October 8, 2013, 9:16 pm

Having just returned from vacation and from the 2013 North American Congress on Clinical Toxicology in Atlanta — where I had the pleasure of meeting and hanging out with such toxicology social media luminaries as @PharmERToxGuy, @DavidJuurlink, @Jldorazio, and @toxic_tweets. Because I’ve been away, I have some catching up to do, and this installment will cover …

Read More »

Key errors in managing salicylate toxicity

October 6, 2013, 5:54 pm

bayer-aspirin-early-logo
Severe salicylate toxicity is one of the trickiest and most difficult poisoning emergency practitioners can encounter. Inattention or minor treatment errors can result in a disastrous clinical outcome. A recent document put out by the American College of Medical Toxicology points out some key mistakes that can be committed when managing these cases:

  • failure to pay attention to the units

Read More »

Methylene blue for toxic shock?

October 5, 2013, 4:33 pm

methylene blue★★★☆☆

Methylene Blue for Distributive Shock: A Potential New Use of an Old Antidote. Jang DH et al. J Med Toxicol 2013;9:242-249.

Abstract

This article review the experimental and clinical literature suggesting that methylene blue may have a role in reversing distributive shock (caused by vasodilatation). The two primary causes of distributive shock are anaphylaxis and sepsis. Certain drug overdoses, …

Read More »

Sign of the apocalypse? Giant hornets kill dozens in China

October 4, 2013, 6:00 pm

The New York Times reported this week that attacks by giant Asian hornets have killed 42 people in Shaanxi Province, China — and injured more than 1600. This species, Vespa mandarinia, can be up to 2 inches long with stingers up to 1/4 inch. They often attack in swarms.

The venom of V. mandarinia contains a tissue-damaging phospholipase, …

Read More »